Heavy Snow, Sagadahoc
- When
- January 21, 3:00 AM EST to 5:00 PM EST
- Where
- Sagadahoc forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.912, -69.839 (the zone’s center; the record gives no point)
An area of low pressure that developed over the Gulf States on the 20th raced northeast along the East Coast on the 21st to the Canadian Maritimes by the morning of the 22nd. The storm brought moderate to heavy snow across most of central and southwestern Maine.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An area of low pressure that developed over the Gulf States on the 20th raced northeast along the East Coast on the 21st to the Canadian Maritimes by the morning of the 22nd. The storm brought moderate to heavy snow across most of central and southwestern Maine. Snowfall amounts ranged from about 4 inches north of the western Maine mountains to 11 inches near Camden.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 20, 7:11 PM EST, 7 hours 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
711 PM EST THU JAN 20 2011
.SYNOPSIS...
WEAK LOW PRESSURE WILL TRACK OUT OF THE MID ATLANTIC STATES
TONIGHT AND INTENSIFY AS IT CROSSES THE GULF OF MAINE ON FRIDAY.
THIS WILL BRING SNOW TO THE REGION...THE HEAVIEST OF WHICH WILL
FALL ALONG THE COAST. COLDER AIR WILL MOVE IN FOR SATURDAY...BUT
ANOTHER COLD FRONT WILL MOVE THROUGH SATURDAY NIGHT...WHICH WILL
USHER IN VERY COLD CONDITIONS...WHICH WILL REMAIN OVER THE AREA
THROUGH MONDAY. LOOK FOR A WARMING TREND ON TUESDAY...AND THE NEXT
CHANCE FOR SNOW AROUND THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LOW PRES WILL FORM OVER THE MID ATLANTIC REGION EARLY TNGT THEN
TRACK TO THE NE MOVING OFF THE NEW JERSEY COAST BY 12Z FRIDAY.
THIS SYSTEM WILL BRING OUR NEXT BOUGHT OF WINTRY WX TO THE
REGION...WITH HEAVY SN PSBL STARTING LATE TNGT /AND EXTENDING THRU
FRIDAY MORNING AND INTO THE AFTERNOON OVER MORE ERN AREAS/.
WILL UPDATE TO INPUT THE LATEST OBSERVED DATA. WILL INCREASE SN
AMOUNTS A BIT ACROSS SOME INTERIOR AND NRN ZONES FOR THE EVENT
/TNGT THRU FRIDAY/...BUT CONT ALL HEADLINES AS IS. CLOUDS SHOULD
BE ON THE INCREASE TNGT BUT WITH CLR SKIES EARLY ON TEMPS WILL BE
ALLOWED TO DROP VERY QUICKLY WITH LGT WINDS AND DEEP SNOW COVER.
MIN TEMPS IN SINGLE NUMBERS N TO TEENS S. SN SHOULD DEVELOP FROM
SW TO NE TNGT...ARRIVING IN SRN MOST NH ZONES AROUND MIDNIGHT.
ACCUMULATING SN SHOULD BE EXPECTED ACROSS MUCH OF THE FCST AREA BY
DAYBREAK WITH THE HIGHEST AMOUNTS IN THE MOST SRN ZONES...PERHAPS
1 TO 3 INCHES.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
AS LOW PRESSURE TRACKS THROUGH THE GULF OF MAINE DURING THE
DAY...EXPECT HEAVY SNOW TO SPREAD ALONG THE COAST OF NEW HAMPSHIRE
AND MAINE WITH SNOWFALL RATES OF 1 INCH PER HOUR OR HIGHER. MODELS
ARE IN RELATIVELY GOOD AGREEMENT THAT SNOW WILL FALL...ALTHOUGH
THE NAM DROPS THE HEAVIEST SNOW JUST OFFSHORE BY A FEW MILES. AS
THE SYSTEM IS STILL INTENSIFYING...THE AREA OF HEAVIEST SNOW WILL
BE IN A NARROW BAND AND THE PLACEMENT OF THIS BAND WILL HAVE A
HUGE IMPACT ON SNOWFALL TOTALS. FOR NOW EXPECT THIS BAND TO GRAZE
THE COASTLINE BUT A SLIGHT DEVIATION IN TRACK COULD REDUCE
SNOWFALL TOTALS SUBSTANTIALLY OR SHIFT HEAVY SNOW INLAND. FOR NOW
THE FORECAST CALLS FOR GENERALLY 5 TO 8 INCHES ALONG THE COAST
FROM SOUTHERN NEW HAMPSHIRE TO THE MIDCOAST. MAY SEE HIGHER
AMOUNTS NEAR THE MIDCOAST AS SNOW BECOMES EVEN HEAVIER AS LOW
PRESSURE CONTINUES TO INTENSIFY AS IT EXITS TOMORROW. LIGHTER
AMOUNTS ARE EXPECTED FURTHER INLAND. WINTER STORM WARNINGS HAVE
BEEN ISSUED ALONG THE COASTAL AREAS WITH ADVISORIES FURTHER
INLAND. DO NOT EXPECT MUCH ACCUMULATION IN THE MOUNTAINS AS BEST
MOISTURE AND LIFT WILL BE ALONG THE COASTLINE. HOWEVER...TERRAIN
FAVORED AREAS MAY HAVE SIGNIFICANT TOTALS. WITH COLD TEMPERATURES
IN PLACE THE SNOW WHICH FALLS IS EXPECTED TO BE A DRY FLUFFY SNOW
WITH A SNOW RATIO OF 15 OR 20 TO 1. THIS WILL ALLOW SNOW TO REACH
A GREATER DEPTH AND ALSO MAKE IT EASIER TO BLOW AROUND. HOWEVER
WIND SPEEDS ARE NOT EXPECTED TO BE MORE THAN 15 TO 20 MPH SO
BLOWING SNOW IS NOT EXPECTED TO BE AN ISSUE.
SNOW WILL QUICKLY COME TO AN END ON FRIDAY FROM WEST TO EAST. NEW
HAMPSHIRE WILL LIKELY SEE THE LAST OF THE SNOW IN THE EARLY
AFTERNOON...WITH SNOW EXITING MOST OF WESTERN MAINE BY EARLY EVENING.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
MODELS IN FAIRLY GOOD AGREEMENT THROUGH EARLY NEXT WEEK AS WEAK
HIGH PRES BRIEFLY BUILDS SOUTH OF THE CWA SAT...MAKING FOR A
MAINLY FAIR DAY. WEAK WAVE ALOFT DRAGS SFC COLD FRONT ACROSS NRN
NEW ENGLAND SAT NIGHT AND THIS FOLLOWED BY VERY COLD HIGH PRES
BUILDING IN SUN NIGHT...AND HANGING AROUND THRU TUE. WILL BE QUITE
COLD WITH WIND ON SUNDAY. THIS LOOKS LIKE THE COLDEST AIR MASS WE
HAVE SEEN SINCE JAN 2009. QUESTIONS AS TO WIND CHILL FLAGS COME
SUNDAY NIGHT...TOO EARLY TO ISSUE NOW...BUT WONDER WHETHER GRADIENT IS
ENOUGH TO OVERCOME DECOUPLING SUNDAY NIGHT. EITHER WAY LOOKS LIKE
BLO ZERO READINGS ACROSS ENTIRE CWA WITH MANY LOCATIONS LESS THAN
-10F...AND MOUNTAIN VALLEYS WELL BLO THAT. MONDAY LOOKS COLD ONCE
AGAIN...BUT WITH LESS WIND...AND MON NIGHT LOOKS TO BE A REPEAT OF
SUN NIGHT...WITH PERHAPS COLDER AIR TEMPS READINGS IN SOME
SPOTS...DUE TO GOOD RAD COOLING.
AS HIGH SHIFTS EAST...SW FLOW DEVELOPS AND THINGS WARM UP A
BIT TUE...WHICH LOOKS TO BE DRY. NEXT CHC OF PRECIP...LKLY TO BE
SNOW COMES DURING THE MIDDLE OF NEXT WEEK AS LOW PRES PASSES OFF
THE COAST.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /THROUGH FRIDAY/...CIG AND VSBY WILL LOWER TO IFR OR
LIFR AS SN OVERSPREADS THE TAF SITES AROUND OR JUST AFTER MIDNIGHT
TNGT AND CONTINUES THRU MIDDAY FRIDAY AFTER WHICH CIG AND VSBY
IMPROVE AS GUSTY NW WINDS SET UP AND SN TAPERS TO -SHSN THEN ENDS
COMPLETELY.
LONG TERM...MAINLY VFR SAT THROUGH TUE. COULD SEE SOME GUSTY NW
WINDS DURING THE DAY SUNDAY.
&&
.MARINE...
SHORT TERM /TONIGHT THROUGH FRIDAY/...WILL UPDATE TO INPUT THE
LATEST OBSERVED DATA. MADE A FEW TWEAKS TO THE FCST OVERNIGHT AND
INTO FRIDAY. WILL CONT THE GLW/SCA HEADLINES.
LOW PRESSURE TRACKS THROUGH THE GULF OF MAINE ON FRIDAY. EXPECT
WINDS TO INCREASE TO GALE FORCE OVER THE OPEN WATERS AS THE SYSTEM
EXITS TO THE EAST FRIDAY AFTERNOON AND COLD NORTHWEST FLOW BEGINS.
LONG TERM...WINDS DIMINISH TO BLO SCA FRI DURING FRI NIGHT...BUT
WILL COME UP ONCE AGAIN BEHIND COLD FRONT PASSAGE EARLY
SUNDAY...LKLY TO SCA LVLS WHICH WILL CONTINUE INTO AT LEAST SUN
NIGHT. VERY COLD AIR WILL BEGIN FILTERING IN ON THESE WINDS SUN
MORNING...AND THIS COMBINATIONS WILL LEAD TO SOME FREEZING SPRAY
SUNDAY AND SUNDAY NIGHT. WINDS WILL DIMINISH ON MONDAY.
&&
.TIDES/COASTAL FLOODING...
THERE WAS A SURGE OF 3/4 OF A FT DURING THE PWM HIGH TIDE TDA.
THE HIGH TIDE AT PORTLAND ON FRIDAY IS 11.2 FEET AT 1143 AM. STORM
SURGE OF ABOUT HALF A FOOT TO 3/4 FOOT PSBL WHICH WILL PUT THE
WATER LEVEL NEAR THE 12 FOOT TIDAL FLOOD STAGE. NORTHEAST FLOW OVER
THE WATERS IS NOT EXPECTED TO BE OVERLY STRONG OR PERSISTENT AND
THE LOW DOESN'T REALLY DEEPEN RAPIDLY UNTIL IT STARTS TO PASS BY
PORTLAND'S LATITUDE...SO WAVE ACTION AND SURGE SHOULD BE LIMITED.
BUT SOME SPLASHOVER IS POSSIBLE ESPECIALLY FROM PORTLAND
SOUTHWARD. A COASTAL FLOOD STATEMENT HAS BEEN ISSUE TO HIGHLIGHT
THIS THREAT.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY FROM 4 AM TO 7 PM EST FRIDAY FOR
MEZ012>014-018>021.
WINTER STORM WARNING FROM 4 AM TO 7 PM EST FRIDAY FOR
MEZ022>028.
NH...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM EST
FRIDAY FOR NHZ003>010.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 4 PM EST FRIDAY
FOR NHZ013-014.
MARINE...SMALL CRAFT ADVISORY FROM NOON FRIDAY TO MIDNIGHT EST FRIDAY
NIGHT FOR ANZ151-153.
GALE WARNING FROM NOON FRIDAY TO MIDNIGHT EST FRIDAY NIGHT FOR
ANZ150-152-154.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 1009 PM EST THU JAN 20 2011 MEZ007>009-NHZ001-002-220315- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS- SOUTHERN COOS- 1009 PM EST THU JAN 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NHZ003>010-220315- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL- SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD- 1009 PM EST THU JAN 20 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ012>014-018>021-220315- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC- 1009 PM EST THU JAN 20 2011 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NHZ013-220315- INTERIOR ROCKINGHAM- 1009 PM EST THU JAN 20 2011 ...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ022-025>028-220315- INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- 1009 PM EST THU JAN 20 2011 ...WINTER STORM WARNING IN EFFECT FROM 4 AM TO 7 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ023-024-220315- COASTAL YORK-COASTAL CUMBERLAND- 1009 PM EST THU JAN 20 2011 ...WINTER STORM WARNING IN EFFECT FROM 4 AM TO 7 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. MINOR SPLASHOVER IS POSSIBLE DURING THE HIGH TIDE AROUND NOON TIME ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NHZ014-220315- COASTAL ROCKINGHAM- 1009 PM EST THU JAN 20 2011 ...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. MINOR SPLASHOVER IS POSSIBLE DURING THE HIGH TIDE AROUND NOON TIME ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ151-153-220315- PENOBSCOT BAY-CASCO BAY- 1009 PM EST THU JAN 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY AND PENOBSCOT BAY. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150-152-154-220315- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 1009 PM EST THU JAN 20 2011 ...GALE WARNING IN EFFECT FROM NOON FRIDAY TO MIDNIGHT EST FRIDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
14 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271391, 271392, 271393, 271394, 271395, 271396, 271397, 271398, 271399, 271400, 271401, 271402, 271403, 271404.